Heavy Rain, Hardin
- When
- August 19, 6:00 AM CST to August 20, 6:00 AM CST
- Where
- Hardin County, 4 mi S of Iowa Falls
- Reported by
- AWOS
- Coordinates
- 42.462, -93.270
Iowa Falls AWOS recorded 2.20 inches of heavy rainfall over last 24 hours.
A boundary oriented southwest to northeast slowly made its way into and across Iowa from the northwest through the 19th and early into the 20th. The boundary generally stalled over central Iowa mid morning and into the evening, allowing storms to initiate and train over the same areas much of the day before becoming more progressive later.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A boundary oriented southwest to northeast slowly made its way into and across Iowa from the northwest through the 19th and early into the 20th. The boundary generally stalled over central Iowa mid morning and into the evening, allowing storms to initiate and train over the same areas much of the day before becoming more progressive later. Resulting issues were primarily heavy rainfall in excess of 2 inches, along with a couple of severe wind reports and a flash flood report.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 19, 5:47 AM CST, 13 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 647 AM CDT Fri Aug 19 2016 ...Updated Aviation Discussion for 12z TAFS... .SHORT TERM.../Today/ Issued at 342 AM CDT Fri Aug 19 2016 Primary forecast concern is the potential for strong/severe storms this afternoon/evening. Forecast Confidence = Medium 00Z upper air analysis and water vapor imagery indicated a lead upper shortwave moving across MN with a more potent shortwave clearly defined over southern Canada and MT. At the surface...a broad area of low pressure was analyzed from KS newd across NE/IA and into MN/WI. As of 09z this morning...a widespread area of thunderstorms was moving across srn/central Minnesota associated with the aforementioned shortwave. Further to the south over n/nw Iowa...seeing showers and weak thunderstorms develop along the interface between a sewd moving outflow boundary and the nose of a 30 kt swly LLJ per KOAX VWP. Expect these showers and storms will persist for a few more hours until the LLJ weakens and corresponding WAA/isentropic ascent subsides. Attention then turns to thunderstorm potential in the afternoon. The upper shortwave and corresponding H5 height falls will gradually drop swd into the Dakotas by 00Z Saturday...again a slower progression than a few days ago. A quasi-stationary east/west boundary is expected to set up across nrn Iowa with a trailing cold front moving into the state from Nebraska. Expecting at least some clearing from mid-morning until late afternoon which should allow temperatures to warm into the 80s across central and srn Iowa. This combined dewpoints in the 70s should yield MLCAPE values of 1500-3000 J/kg in the warm sector ahead of the front. 00Z global and CAM solutions indicate convective initiation along the cold front between 18-21z near the NE/IA border with a rather quick transition to a QLCS/squall line due to linear forcing and a deep layer shear vector oriented parallel to the front. As such...expecting the primary severe weather threat to be strong winds...and this will likely be maximized very close to the front where deep layer shear will range from 20-30kts favoring a multicellular storm mode. Poor 700mb-500mb lapse rates of 5.5 C/km and low potential for persistent rotating storms should keep the overall hail threat low. SPC currently has much of western Iowa outlooked in a Slight Risk with a Marginal Risk elsewhere. With the slower progression of the cold front...storms may not even reach the I-35 corridor by 7pm so this could end up being more of a nocturnal event. Also keeping an eye on the potential for locally heavy rainfall as PWATs pool to nearly 2 inches along the front. Warm cloud layers will also be deep...supporting heavy downpours. The Day 1 excessive rainfall outlook from WPC is highlighting areas west and south of Iowa and this looks reasonable for now...so no Flash Flood headlines needed at this point. .LONG TERM.../Tonight through Thursday/ Issued at 342 AM CDT Fri Aug 19 2016 Main challenges in the near term of the extended. System tonight has shown signs of slowing and have trended back timing of PoP through the overnight and early Saturday morning hours. Overall...severe threat appears to be earlier in the event and should wane as evening wears on into the night. SPC's new outlook reflects the changes as instability maxes out at 00z and drops by about 50% by 06z. None the less...some severe storms still likely this evening along with locally heavy downpours with up to an inch or more of precipitation. The main threat once again appears to be wind as instability will quickly weaken and the bulk of the 0-6km shear again lies behind the boundary this evening. Precipitable water is still around 1.67 inches along the boundary with sufficient warm cloud depths of 3500 to 4000m into the night. As has been advertised for several days... the departing system will deepen as it heads into the Great Lakes. This will help support a deformation zone extending into northern Iowa early Saturday morning. As the storm moves east...lingering showers will continue to occur over the northern areas of the state. Saturday will be breezy and cooler with lessening chances for any rain during the afternoon hours. Clouds will linger as well with cold air advection moving southeast across the region. On Sunday high pressure will work into the region with drier and more pleasant conditions. Morning lows will drop into the lower 50s north and into the mid to upper 50s over the southeast. As the high shifts east Sunday night we will once again be looking at a return of warm air advection aloft. Though the air remains dry...temperatures should still recover Sunday night into Monday with highs on Monday back into the upper 70s to lower 80s. Overall little change is anticipated until Tuesday/Tuesday night when southwest flow aloft begins to transport monsoonal moisture northeast from the southwest US. The next reasonable chance of showers and thunderstorms should arrive Wednesday into Thursday of next week though there remains some timing differences between the Euro and the GFS with the GFS once again faster by Day5. Will need to evaluate the timing of the midweek system in the next few days to see how the trends shake out. The system at that time appears to resemble a more fall like system with some amplification as it crosses the mid Mississippi River Valley and heads northeast. Temperatures next week should be near to slightly below normal from Wednesday through Thursday if the forecast rain overspreads the region as anticipated. && .AVIATION.../For the 12Z TAFS through 12Z Saturday morning/ Issued at 637 AM CDT Fri Aug 19 2016 Initial round of showers and tstms continues to exit the area to the north and east. A lingering shower is possible at KMCW or KALO thru 13-14z along with a brief period of MVFR cigs. Otherwise expecting VFR conditions to prevail through late afternoon or evening until an approaching cold front impacts the area. Scattered thunderstorms should accompany the front although due to timing and coverage uncertainty decided to stay with VCTS mention until confidence increases. In the wake of the front...expect a period of showers along with MVFR and possibly IFR cigs. Winds should favor a southerly direction today...shifting n/nwly after fropa. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Fowle LONG TERM...REV AVIATION...Fowle
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 353 AM CDT FRI AUG 19 2016 IAZ023>026-033>037-044>048-057>060-070>072-081-082-092-093-200900- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS- POLK-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-RINGGOLD- 353 AM CDT FRI AUG 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT AN ISOLATED NON SEVERE THUNDERSTORM IS POSSIBLE EARLY THIS MORNING. LATE THIS AFTERNOON INTO TONIGHT...SCATTERED TO WIDESPREAD THUNDERSTORMS ARE LIKELY. A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST WITH THE PRIMARY THREAT OF DAMAGING THUNDERSTORM WINDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY MORNING MAINLY ALONG AND EAST OF INTERSTATE 35. THUNDERSTORMS RETURN TO THE AREA FROM TUESDAY THROUGH THURSDAY OF NEXT WEEK. LATER FORECASTS WILL BETTER DETAIL THE THREAT FOR ANY SEVERE WEATHER DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH TONIGHT. IAZ004>007-015>017-027-028-038-039-049-050-061-062-073>075- 083>086-094>097-200900- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK- WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE- APPANOOSE-DAVIS- 353 AM CDT FRI AUG 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT AN ISOLATED NON SEVERE THUNDERSTORM IS POSSIBLE EARLY THIS MORNING. LATE THIS AFTERNOON INTO TONIGHT...SCATTERED THUNDERSTORMS ARE EXPECTED. A MARGINAL RISK OF SEVERE THUNDERSTORMS IS FORECAST WITH THE PRIMARY THREAT OF DAMAGING THUNDERSTORM WINDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY MORNING MAINLY ALONG AND EAST OF INTERSTATE 35. THUNDERSTORMS RETURN TO THE AREA FROM TUESDAY THROUGH THURSDAY OF NEXT WEEK. LATER FORECASTS WILL BETTER DETAIL THE THREAT FOR ANY SEVERE WEATHER DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. REV
The Des Moines radar (KDMX), 89 km away, was scanning. The volume nearest the first event began at 12:00 UTC.
14 heavy rain, 3 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Iowa Falls AWOS recorded 2.20 inches of heavy rainfall over last 24 hours.
Coop observer recorded heavy rainfall of 2.30 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 2.40 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 2.78 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 2.92 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 2.97 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 3.02 inches over the last 24 hours.
Fort Dodge Airport measured 3.23 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 3.38 inches over the last 24 hours.
Trained spotter reported heavy rainfall of 3.25 from morning and evening rainfalls.
CoCoRaHS observer recorded heavy rainfall of 2.20 inches over the last 24 hours.
Public reported heavy rainfall of 3.51 inches.
Storm chaser reported gravel roads under low water, several large puddles in town and minor blacktop street flooding. Duration of the heaviest rainfall was about 20 minutes.
Fifty mph winds were observed as well.
Trained spotter reported 50 to 60 mph winds with small hail stones about the size of dimes. Winds lasted roughly 3 to 4 minutes.
Dime size hail also reported. Lasted roughly 3 to 4 minutes.
Trained spotter reported heavy rainfall of 2.2 inches.
Emergency manager reported at least two large trees down in Nevada. Time estimated from radar.
Public reported flash flooding making Elm Street impassable. Time estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655421, 655426, 655427, 655428, 655430, 655431, 655432, 655435, 655436, 655420, 655439, 655409, 655408, 655520, 655415, 655486, 655423, 655418, 655419.